The Answer Is Often Right Before Our Eyes
Ms. J is a 62-year-old woman with a long and difficult medical history. Suffering from diabetes mellitus for most of her life, she underwent renal transplantation 16 years ago, at the same time she had a pancreatic transplant. She took insulin daily as well as a number of immunomodifying medications, including steroids. In the past few years, she was diagnosed with congestive heart failure (CHF) for which she also took a myriad of medications, including an anticoagulant. One night, Ms. J awoke complaining of “pain” and was brought to the ER by her concerned family.
The ER physician evaluated her and felt that her pain was from her abdomen; he prescribed morphine, which worked quickly to alleviate her pain. No obvious source of her pain was found on diagnostic testing that included an abdominal computed tomography. She appeared to have a urinary tract infection (UTI), for which antibiotics were given. It was felt that she needed to be admitted to the hospital for observation and for what was called “worsening CHF.” Within a short time, she was noted to be difficult to arouse; apparently she had been given “too much” morphine. While naloxone somewhat relieved her state, she remained sleepy and was eventually admitted “upstairs.” Ms. J’s admitting house staff noted her sleepiness and continued the orders for antibiotics and medications for her CHF. They felt that she was stable and wanted her to rest until morning when further testing could be done as appropriate. The ER physician called Ms. J’s private physician, who was all too happy to continue with this course of action, and decided to wait to see Ms. J until morning, only a few hours away.
Within a few hours, the nursing staff noted that Ms. J had begun to bleed from her nose; an international normalized ratio (INR) was obtained that returned exceedingly high. This is when I first saw Ms. J, while doing morning teaching rounds.
After reviewing her medications, I noted a potential drug interaction between her long-standing anticoagulant and the antibiotic that had recently been prescribed—a likely cause of her increased INR. I recommended that this medication be stopped immediately and offered some alternative antibiotic options for the UTI. Ms. J was sleepy, though resting flat; my physical examination failed to identify active CHF at this time, though I could not say with any certainty what her status was the night before. Her abdomen was currently benign, but upon further observation and questioning I noted a large bruised area over her left hip. I found out that this had been present for a few days and was the result of a fall in her home. Ms. J remarked that this, in fact, was the source of the pain that had brought her to the ER in the first place; she never had had abdominal pain. Following this, she had a few more diagnostic tests, her medications were adjusted, and she soon was sent home with her pain controlled only with non-narcotic analgesics; her INR was now what it had been upon entering the hospital. It was felt that Ms. J did not require a “fall work-up” after questioning, as her fall appeared to have a logical explanation and was an isolated event.
This case illustrates a number of issues that should be considered whenever evaluating a patient. Medications have serious potential side effects, and interactions are responsible for a high percentage of morbidity and even mortality. In this case, the failure to note a potential interaction between her prescribed anticoagulant and newly prescribed antibiotic was problematic. Additionally, the morphine given to her was obviously “too much,” and perhaps not even necessary for her degree of pain.
Diagnoses may be presumed without real evidence. Ms. J was labeled as having worsening CHF, a diagnosis that was perpetuated by new physicians who were eager to “let her rest” and put off making their own assessment.
Lastly, the pain that Ms. J suffered from was, in fact, coming from the hip and not her abdomen; it followed the fall that she had had a few days prior. The bruised area was evident to anyone who looked, though in this world of “high-tech” and rapid evaluations, the benefits gained by a thorough history and physical examination are often forgotten and given lower priority to imaging studies. Abdominal pain, especially in a person taking steroids and other immunomodulating therapy, was much more concerning to the evaluating physician, and thus the focus of the studies and course of action, with little attention to the facts of the case.
I will stop there with my critique of this case, though I could go on. I enjoyed speaking to the assigned house staff about this case and helping them to develop an appropriate plan of action. I emphasized the need to make their own assessment and to be super-attentive to medications, especially in someone already taking multiple medications. Clearly, her own private physician would need to concur, but for now, I felt that the lessons learned would carry over to another day and hopefully help many other future patients avoid unnecessary testing and adverse events. I also made sure that the ER physician who saw Ms. J would receive the necessary feedback!
I cannot help but wonder if Ms. J’s care would have been different if she had been seen by another physician in the ER, or perhaps had come in during the day instead of night. Medicine is an art as well as a science, but in some cases, it’s simply a matter of “luck.”